Missouri, 2008Damaging Wind in Missouri, July 12, 2008
July 12, 2008 · NWS LSX · 1 event in 1 county or zone
A strong cold front moved through the region, triggering showers and thunderstorms. A few of the storms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the region, triggering showers and thunderstorms. A few of the storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 12, 2:22 PM CST, 28 minutes earlier.
Area forecast discussion, Jul 12, 2:22 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT SAT JUL 12 2008
.DISCUSSION...
/307 PM CDT SAT JUL 12 2008/
OVR THE PAST 2 HRS OR SO STGST CNVTN HAS BCM FOCUSED IN TWO AREAS.
FIRST AREA IS OVR SE MO AND XTRM S IL AND APRS TO BE ASSOC WITH
OUTFLO BNDRY THAT DROPPED ACR THE AREA THIS MRNG. SECOND AREA IS
ALG A SPI-VIH LN...ON THE LEADING EDGE OF THE LARGE AND VRY
UNSEASONABLE STRATIFORM RAIN DECK. NMRS BNDRYS/WDSHIFTS HV MADE IT
DFCLT TO PIN DOWN ACTUAL PSTN OF SYNOPTIC CDFNT...BUT FOR ALL
PRATICAL PURPOSES THIS SECOND LN OF CNVTN IS A PRETTY GD ESTIMATE
OF THE FNTS PSTN.
MAIN FCST PROBLEM FOR TNGT IS HOW ONGOING PCPN WL EVOLVE WITH TIME.
SINCE THE NCEP 4KM WRF SEEMS TO HV A PRETTY GD HNDL ON AT LEAST THE
MOST ACTIVE CNVTV ELEMENTS THIS AFTN WL LEAN TWD ITS SOLN FOR THE
NXT 12 HRS. IT SUGGESTS THAT DURG THE EVE THE STGST CNVTN WL BCM
FOCUSED ALG THE SOUTHERN-MOST BNDRY...WITH A CORRESPONDING DCR OF
THE PCPN THAT CURRENTLY STRETCHES FROM E CNTRL KS...THRU N
MO...INTO N IL. A SVR WX THRT FROM PULSE STORMS WL CERTAINLY
CONTINUE FOR THE NXT FEW HRS OVR THE SE HLF OF THE FA WHERE CNVTN
WL BE FED BY MLCAPES IN THE 2500-3000 J/KG...BUT THIS THRT SHUD
DMSH RPDLY BTWN 00Z-02Z.
THERE DOES SEEM TO BE A SCND SHTWV OVR CO WHICH SHUD RENEW/ENHANCE
THE CNVTN N OK/SE KS/SW MO OVRNGT. HWVR...MODELS ARE FCSTG THAT
THE LO LVL S FLO WITH THIS FTR WL BE SHALLOW...WHICH SHUD KEEP
THIS CNVTN FOCUSED NR OR JUST S OF THE 85H BNDRY. TROF SLOWLY
WORKING INTO AREA SHUD ALSO TEND TO STEER THIS PCPN A BIT S OF E.
THESE FACTORS SHUD KEEP MOST OF THE PCPN IN THE 06-12Z TIME FRAME
CONFINED TO THE S THIRD OF OUR CWA...ALG AND SPCLY S OF AN
VIH...STL...1H2 LN.
COOL DRY HI PRES N OF FNT WL OVRSPRD THE REGION TNGT...AND ALL SHORT
RANGE MODELS ARE FCSTG THIS AMS TO DOMINATE THE REGIONS WX FOR THE
START OF THE WEEK. TEMPS...AND SCPLY MINS...SHUD BE AVERAGING
SVRL DEGREES BLO NORMAL THRU MON...WITH LTL IN THE WAY OF CLDS AND
UNSEASONABLY LO DWPTS FOR MID JULY.
IN THE EXTENDED...LOOKS LIKE MORE TYPICAL SUMMERTIME WX WL RETURN IN
THE TUE-THU TIME FRAME. WESTERLIES WILL BCM ESTABLISHED JUST TO
OUR N...WITH SUBTROPICAL SFC HIGH GRDLY BUILDING ACR THE SE U.S.
ALTHO ONE CAN NEVER TOTALLY RULE OUT RENEGADE CNVTN THAT FORMS IN
THE W DROPPING INTO OUR AREA HV KEPT POPS BLO CLIMO...WITH TEMPS
NR OR JUST ABV SEASONAL NORMALS AND WITH A SLO INCR IN HUMIDITY
LVLS WITH TIME. BOTH OPERATIONAL GFS AND ECMWF FCSTG DVLPMT OF AN
UPR LO OVR S CANADA BY THE WEEKEND...WHICH PUSHES A CDFNT INTO THE
AREA BY NXT SAT. HV TIED CHC POPS TO THIS FTR BGNG IN OUR NW AREAS
FRI...AND ACR RMNDR OF AREA FRI NGT-SAT.
TRUETT
&&
.AVIATION...
/1255 PM CDT SAT JUL 12 2008/
FOR THE 18Z TAFS...
PRIMARY CONCERN FOR AVIATORS THROUGH THE EVENING HOURS WILL BE
SCATTERED TO NUMEROUS THUNDERSTORMS ASSOCIATED WITH A COLD FRONT
PASSAGE. STORMS WILL LIKELY CONTAIN LOW MVFR OR IFR CONDITIONS IN
HEAVY RAIN...AND THERE IS POTENTIAL FOR LARGE HAIL AND MICROBURSTS
THIS AFTERNOON. CONVECTION SHOULD QUIET DOWN WITH JUST A FEW
THUNDERSTORMS REMAINING OVER SOUTHEAST MISSOURI AFTER 03Z-05Z THIS
EVENING. THERE ARE A COUPLE OF WIND SHIFTS AHEAD OF THE FRONT DUE
TO PRE-FRONTAL OUTFLOW BOUNDARIES...BUT WHEN THE FRONT FINALLY
MOVES THROUGH WELL SEE WEST-NORTHWEST FLOW PREVAIL AND CIGS
LIFTING TO 5000-10,000FT. CLOUDS SHOULD FINALLY CLEAR OUT AFTER
MIDNIGHT FROM NORTH TO SOUTH.
CARNEY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jul 12, 2:45 AM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
345 AM CDT SAT JUL 12 2008
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-130845-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
345 AM CDT SAT JUL 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
REGION TODAY. A FEW STORMS WILL BE CAPABLE OF PRODUCING QUARTER OR
LARGER SIZE HAIL...DAMAGING WINDS GUSTS IN EXCESS OF 60 MPH AND
LOCALLY HEAVY RAINFALL.
THE MISSISSIPPI RIVER AT CHESTER IS EXPECTED TO FALL BELOW
MODERATE FLOOD STAGE LATE TONIGHT. SEE THE APPROPRIATE FLOOD
STATEMENT FOR SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE EASTERN OZARKS
ON SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY AND THIS EVENING.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
BRITT
Thunderstorm Wind, Jefferson
- When
- July 12, 2:50 PM CST
- Where
- Jefferson County, 4 mi SE of Hillsboro
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 38.189, -90.518
Thunderstorm winds flattened corn fields to the east and southeast of Hillsboro.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, July 12 to 16, 20083 deaths · 4 events
- Flash Flooding in Arizona, July 12, 20082 deaths · 3 injured · $625,000 · 3 events
- Flash Flooding and Flooding in Ohio, July 12 to 13, 20081 death · $47,000 · 52 kt wind · 12 events
- Heat in Pennsylvania, July 12, 20081 death · 1 event
- Flash Flooding in California, July 12 to 15, 2008$1.7 million · 6 events
- Flash Flood and Damaging Winds in Wisconsin, July 12, 20081 injured · $225,000 · 65 kt wind · 11 events
- Flash Flooding and Lightning Strike in Illinois, July 12, 20082 injured · $145,000 · 8 events
- Flash Flooding in New Mexico, July 12 to 13, 2008$405,000 · 2 events
- Damaging Wind in Georgia, July 12, 20085 injured · $50,000 · 55 kt wind · 1 event
- Flash Flood and Hail in Illinois, July 12, 2008$165,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Oklahoma, July 12, 2008$90,000 · 1 in hail · 12 events
- Flooding in Indiana, July 12 to 17, 2008$88,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125612.